Unknown

Dataset Information

Can mutations in ELA2, neutrophil elastase expression or differential cell toxicity explain sulphasalazine-induced agranulocytosis?


ABSTRACT: BACKGROUND: Drug-induced agranulocytosis, a severe side effect marked by a deficit or absolute lack of granulocytic white blood cells, is a rare side-effect of the anti-inflammatory drug sulphasalazine. Mutations in the human neutrophil elastase gene (ELA2), causing increased intracellular concentration of this serine protease, inhibits neutrophil differentiation in severe congenital neutropenia (SCN). Since the clinical symptoms of agranulocytosis and SCN are similar, we hypothesized that it may origin from a common genetic variation in ELA2 or that sulphasalazine may affect human neutrophil elastase activity and protein expression. METHODS: We screened for genetic differences in ELA2 in DNA from 36 patients who had suffered from sulphasalazine-induced agranulocytosis, and compared them w

SUBMITTER: Jacobson A 

PROVIDER: S-EPMC535939 | biostudies-literature | 2004 Dec

REPOSITORIES: biostudies-literature